About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Anti-cancer Drug Causes Bone Loss

by Sheela Philomena on February 7, 2012 at 8:39 AM
Font : A-A+

 Anti-cancer Drug Causes Bone Loss

A drug commonly used to prevent breast cancer in post-menopausal women weakens bone density thus increasing fracture risk, reveals study.

Exemestane -- brand name Aromasin -- is part of a drug class called aromatase inhibitors, which lower levels of the oestrogen that some breast cancers need in order to grow.

Advertisement

Canadian bone specialists took a look at a group of patients who had taken part in a study into the effectiveness of exemestane among 4,500 healthy women with a worrying family history of breast cancer.

Overall, the big study showed that the drug was highly effective, reducing the risk of breast cancer by almost two-thirds.

The bone sub-study looked at 351 women who had been taking either exemestane or a dummy lookalike pill and whose bone density was measured with hi-tech scanners.
Advertisement

After two years, women taking exemestane had a high loss of bone density at a common fracture point in the wrist called the distal radius, and also at the lower end of the tibia, compared with their counterparts on placebo.

The exemestane users also had an eight-percent decline in the thickness of cortical bone, which comprises the protective outer shell of the bones.

That finding in particular is worrying because nearly four out of every five fractures in old age occur in cortical bone. These accidents are a huge source of disability.

"Women considering exemestane for the primary prevention of breast cancer should weigh their individual risks and benefits," says the study, headed by Angela Cheung of the University Health Network in Toronto.

"For women taking exemestane, regular bone monitoring plus adequate calcium and vitamin D supplementation are important."

The paper is published online by the journal The Lancet Oncology.

Source: AFP
Advertisement
Advertisement
Advertisement

Recommended Reading

This site uses cookies to deliver our services.By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use  Ok, Got it. Close
×

Anti-cancer Drug Causes Bone Loss Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests